Kelvin, a 50 pound, 4-year-old female spayed Husky mix was in bad shape. She presented with progressive weakness in all four limbs. Her recent history included a mild bout of diarrhea, which was (still) treated with 500 mg metronidazole BID.
The day the dog was referred for an MRI, she was unable to walk on all four limbs. There was no obvious cervical spinal pain and she was tetraparetic (i.e. weak and unable to stand or walk). She appeared tense all over her body and “nervous” or “stressed out.”
Blood work was unremarkable. The rest of the physical exam, including heart auscultation, was normal, except for obesity (body condition score of 5/5).
A cervical spinal MRI was performed. The radiologist, who read the pictures in real time, deemed the scan normal. Therefore, an MRI of the brain was performed. It was normal, as well.
The dog was referred to an internist. The diagnosis was central vestibular disease due to… metronidazole toxicity.
Full disclosure: This patient was not mine, but I thought it was an interesting case that was well worth a quick review of metronidazole toxicity to avoid “getting caught.” The important thing to remember is that metronidazole toxicity certainly can occur with an overdose (over 60 mg/kg/day), but also when using suggested doses for a long time. In other words, metronidazole toxicity can happen when the practitioner did things “by the book.”
Metronidazole is prescribed very commonly in the treatment of giardiasis, inflammatory bowel disease (IBD) and empirical treatment of diarrhea, among others.
It is also used for gastritis related to Helicobacter, hepatic encephalopathy secondary to liver shunts, and systemic or localized anaerobic infections (e.g. osteomyelitis).
According to Plumb1, possible side-effects of metronidazole include “neurologic disorders, lethargy, weakness, neutropenia, hepatotoxicity, hematuria, anorexia, nausea (and) vomiting.” Ironically, it also can cause diarrhea.
Neurotoxicity can occur acutely when high doses are given, or more commonly after moderate-to-high doses are administered chronically.
Neurologic signs include mydriasis, nystagmus, ataxia, head tilt, conscious proprioception deficits, tremors, seizures and stiffness.
Once the antibiotic was suspected to be the etiology of Kelvin’s signs, the medication was stopped. She was treated with IV fluids and diazepam2. One suggested protocol is the following: an initial IV dose of 0.5 mg/kg diazepam followed by 0.5 mg/kg PO TID for three days. The average response time is 13 hours compared to 4 days for the treatment without diazepam. Recovery time is 38 hours, compared to 11 days without valium treatment.
With this protocol, Kelvin reportedly “went home walking the next day.”
What is the moral of the story?
It may be safer to avoid exceeding 10 mg/kg metronidazole BID. In the future, metronidazole should be avoided if Kelvin gets diarrhea again. Fenbendazole and/or tylosin (Tylan powder) may be a better choice.
Sure, in hindsight, it seems like rule outs for Kelvin’s signs should have included metronidazole toxicity. Let this case be a gentle reminder if you ever meet another Kelvin.
1.Plumb’s Veterinary Drug Handbook: Desk, 7th Edition, 2011.
2.For more on the treatment of metronidazole toxicity, you can read Evans et al. “Diazepam as a Treatment for Metronidazole Toxicosis in Dogs: A Retrospective Study of 21 Cases.” JVIM 2003, 17(3), p. 304–310.